Clopidogrel, platelet, coronary stenting
Aims: Antiplatelet therapy with aspirin and clopidogrel are recommended for 1 year after drug-eluting stent (DES) implantation or myocardial infarction. However, the discontinuation of antiplatelet therapy has become an important issue as recent studies have suggested a clustering of ischaemic events within 90 days of clopidogrel withdrawal. The objective of this investigation was to explore the hypothesis that there is a transient "rebound" increase in platelet reactivity within three months of clopidogrel discontinuation. Methods and Results: In this prospective study, platelet function was assessed in patients taking aspirin and clopidogrel for at least 1 year following DES implantation. Platelet aggregation was measured using a modification of light transmission aggregometry in response to multiple concentrations of adenosine diphosphate (ADP), epinephrine, arachidonic acid, thrombin receptor activating peptide and, collagen. Clopidogrel was stopped and platelet function was reassessed 1 week, 1 month and 3 months later. Thirty-two patients on dual antiplatelet therapy were recruited. Discontinuation of clopidogrel increased platelet aggregation to all agonists, except arachidonic acid. Platelet aggregation in response to ADP (2.5, 5, 10, 20 μM) and epinephrine (5, 20 μM) was significantly increased at 1 month compared to 3 months following clopidogrel withdrawal. Thus, a transient period of increased platelet reactivity to both ADP and epinephrine was observed 1 month after clopidogrel discontinuation. Conclusions: This study demonstrates a transient increase in platelet reactivity 1 month after clopidogrel withdrawal. This phenomenon may, in part, explain the known clustering of thrombotic events observed after clopidogrel discontinuation. This observation requires confirmation in larger populations.
Mylotte D, Peace A, Tedesco T, Mangiacapra F, Dicker P, Kenny D, Foley D. Clopidogrel discontinuation and platelet reactivity following coronary stenting. Journal of Thrombosis and Haemostasis. 2010